Kansas, 2001

Tornadoes and Flash Flooding in Kansas, June 5 to 6, 2001

June 5 to 6, 2001 · NWS ICT · 55 events in 9 counties and zones

23 thunderstorm wind, 20 hail, 7 tornado, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 2:59 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 2:59 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT TUE JUN 5 2001

MAIN FCST CHALLENGE IS POPS AND WHETHER OR NOT A FLASH FLOOD WATCH
IS IN ORDER. 18Z ANALYSIS SHOWS MAIN COLD FRONT DRAPED ACROSS
CENTRAL KS. AN OUTFLOW BOUNDARY EXTENDED ACROSS THE SOUTHEAST
CORNER. EXTREME SE KS HAS REACHED THE 80S...WOULD EXPECT THE REST OF
THAT SECTION TO REBOUND AS WELL. PARTS OF SCEN KS HAS ALSO STARTED
TO REBOUND. GOOD SFC HEATING COMBINED WITH THE OUTFLOW BOUNDARY AND
A S/W MOVING ACROSS THE AREA (SEEN ON WATERVAPOR LOOP) WILL HELP
ADDITIONAL TSRA TO DEVELOP LATE THIS AFTERNOON AND EVENING. ALSO
COULD GET SOME DEVELOPMENT ACROSS CEN SECTIONS ALONG COLD FRONT.
THERE IS NOT MUCH CONVERGENCE ALONG IT...HOWEVER SHOWERS HAVE
ALREADY STARTED. WITH H85 DEW POINTS AROUND +15C...LOTS OF MOISTURE
IS AVAILABLE ALONG THE FRONT SO HEAVY RAIN IS POSSIBLE.

THICKNESS DIFFLUENCE PROGGED ACROSS THE SOUTHERN SECTIONS OF THE
STATE OVERNIGHT. MODELS ALSO SHOW GOOD ISENTROPIC LIFT WITH THETA-E
RIDGE ACROSS THE SAME AREA. A FLASH FLOOD WATCH WILL NOT BE
NECESSARY FOR CEN KS. ONE MIGHT BE NECESSARY FOR SCEN/SE KS...BEST
CHANCE FOR SE. SO WILL GO WITH ONE FOR SE KS AND PORTIONS OF SCEN.

NW FLOW DEVELOPS...WITH WEAK IMPULSES MOVING THROUGH. PRECIP CHCS
THE REST OF THE WEEK LOOK OK. WILL KEEP LOW POPS IN FOR WED/WED
NIGHT AND THU NIGHT.

OTHERWISE TEMPERATURES LOOK GOOD. ALTHOUGH WILL BUMP HIGHS UP JUST A
LITTLE TOMORROW. THINK THERE WILL BE A LITTLE MORE SUN THAN TODAY...
AND 850MB TEMPS PROGGED TO WARM SLIGHTLY.

FCSTID = 7/NRR
ICT   64  84  61  87 /  60  20  20  10
HUT   61  81  60  86 /  50  20  20  10
EWK   64  82  62  86 /  60  20  20  10
EQA   65  82  62  86 /  60  20  20  10
WLD   66  84  63  87 /  70  20  20  10
RSL   56  81  55  85 /  40  20  20  10
GBD   57  82  57  85 /  40  20  20  10
SLN   62  79  60  85 /  40  20  20  10
MPR   62  81  60  85 /  40  20  20  10
CFV   66  82  64  85 /  70  30  20  10
CNU   65  81  63  85 /  70  30  20  10
K88   65  81  63  85 /  70  30  20  10

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
KSZ069>072...KSZ083...KSZ091>096...KSZ098>100.

r

In the hours before

Special weather statement, Jun 5, 10:16 AM CST, 5 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT TUE JUN 5 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
LATE THIS MORNING...A SURFACE BOUNDARY FORMED BY THE
COMPLEX OF THUNDERSTORMS THAT MOVED THROUGH THE REGION THIS
MORNING...WAS LOCATED FROM NEAR IOLA TO SEDAN. TO THE EAST OF THIS
BOUNDARY...THE ATMOSPHERE IS QUITE UNSTABLE...AND ADDITIONAL
THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEAST KANSAS THIS
AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL THE
MAIN THREAT...BUT ISOLATED TORNADOES MAY ALSO OCCUR.

FARTHER WEST IN CENTRAL AND SOUTH CENTRAL KANSAS...THE ATMOSPHERE
HAS TEMPORARILY STABILIZED IN THE WAKE OF THUNDERSTORMS THAT MOVED
THROUGH THIS MORNING. HOWEVER...BREAKS IN THE CLOUD COVER WILL ALLOW
THE SUN TO DE-STABILIZE THE ATMOSPHERE BY LATE IN THE AFTERNOON AND
ADDITIONAL STORMS ARE EXPECTED TO FIRE...ESPECIALLY ALONG AND
SOUTHEAST OF A SALINA TO KINGMAN LINE. THESE STORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AS WELL AS ISOLATED TORNADOES.

FOR TONIGHT...A SURFACE FRONT IS FORECAST TO BE LOCATED ACROSS
EXTREME SOUTHERN KANSAS OR NORTHERN OKLAHOMA. MOISTURE WILL BE
POOLING ALONG AND NORTH OF THIS BOUNDARY HELPING TO CREATE AN
UNSTABLE ATMOSPHERE. AS AN UPPER LEVEL DISTURBANCE MOVES EAST
ACROSS SOUTHERN KANSAS TONIGHT...THUNDERSTORMS WILL BE WIDESPREAD...
ESPECIALLY SOUTH OF A HUTCHINSON TO IOLA LINE. BEFORE MIDNIGHT...
THESE STORMS MAY PRODUCE LARGE HAIL AND ISOLATED TORNADOES...AND
LATER IN THE NIGHT AND EARLY WEDNESDAY MORNING...FLOODING RAINS
WILL BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR SOUTHEAST
KANSAS...AND LATE IN THE AFTERNOON TROUGH THE OVERNIGHT HOURS FOR
CENTRAL...SOUTH CENTRAL...AND SOUTHEAST KANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 20 hail, 7 tornado, 5 flash flood. Local standard time, as filed.

Hail, Kingman

When
June 5, 4:01 PM CST
Where
Kingman County, 2 mi S of Penalosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -98.317

Hail, Reno

When
June 5, 4:20 PM CST
Where
Reno County, 5 mi S of Lerado
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -98.250

Hail, Harper

When
June 5, 4:35 PM CST
Where
Harper County, 2 mi N of Attica
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -98.233

Thunderstorm Wind, Harper

When
June 5, 5:02 PM CST
Where
Harper County, 1 mi N of Crystal Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.133

Thunderstorm Wind, Harper

When
June 5, 5:14 PM CST
Where
Harper County, Attica
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -98.233

Occurred on west side of town.

Thunderstorm Wind, Harper

When
June 5, 5:15 PM CST
Where
Harper County, Attica
Measured
68 kt (78 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.233, -98.233

KSNW Weatherlab, Attica High School.

Tornado, Harper

When
June 5, 5:19 PM CST
Where
Harper County, Crystal Spgs
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -98.133

Occurred in open country, but damaged a few trees.

Thunderstorm Wind, Harper

When
June 5, 5:19 PM CST
Where
Harper County, Crystal Spgs
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -98.133

Thunderstorm Wind, Harper

When
June 5, 5:25 PM CST
Where
Harper County, 1 mi W of Crystal Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.267, -98.150

Limbs of around 3 inch diameter downed.

Thunderstorm Wind, Harper

When
June 5, 5:27 PM CST
Where
Harper County, 2 mi S of Crystal Spgs
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.233, -98.133

Small trees downed.

Hail, Harper

When
June 5, 5:40 PM CST
Where
Harper County, 8 mi NW of Harper
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -98.117

Hail, Harper

When
June 5, 5:40 PM CST
Where
Harper County, 5 mi NW of Harper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -98.083

Hail, Harper

When
June 5, 5:45 PM CST
Where
Harper County, 1 mi N of Harper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -98.017

Thunderstorm Wind, Harvey

When
June 5, 6:00 PM CST
Where
Harvey County, 1 mi SW of Halstead
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.983, -97.533

Downed limbs.

Hail, Harper

When
June 5, 6:00 PM CST
Where
Harper County, 2 mi SW of Harper
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -98.050

Thunderstorm Wind, Harper

When
June 5, 6:15 PM CST
Where
Harper County, Harper
Measured
70 kt (81 mph)
Reported by
STORM CHASER
Coordinates
37.283, -98.017

Trees with 12-16 inch diameter trunks uprooted.

Tornado, Sumner

When
June 5, 6:28 PM CST to 6:30 PM CST
Where
Sumner County, 7 mi S of Argonia
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.167, -97.767

Occurred along Highway 44 from Blackstone Rd. to S Argonia Rd. Also reported by Harper County sheriff.

Tornado, Sumner

When
June 5, 6:30 PM CST
Where
Sumner County, 8 mi S of Argonia
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.150, -97.767

Occurred in open country.

Thunderstorm Wind, Harper

When
June 5, 6:36 PM CST
Where
Harper County, 6 mi E of Harper
Measured
52 kt (60 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.283, -97.900

Thunderstorm Wind, Harvey

When
June 5, 6:38 PM CST
Where
Harvey County, Putnam
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -97.383

Hail, Harvey

When
June 5, 6:38 PM CST
Where
Harvey County, Putnam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -97.383

Tornado, Harvey

When
June 5, 6:39 PM CST to 6:45 PM CST
Where
Harvey County, 3 mi NE of Sedgwick
Rating
F0
Path length
1.5 mi
Path width
220 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.950, -97.400

Two large sheds destroyed and siding stripped from one home.

Thunderstorm Wind, Harvey

When
June 5, 6:59 PM CST
Where
Harvey County, 2 mi SE of Annelly
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -97.167

Occurred along Highway 196.

Flash Flood, Harvey

When
June 5, 7:02 PM CST to 8:02 PM CST
Where
Harvey County, Newton
Reported by
AMATEUR RADIO
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Significant street flooding downtown.

Flash Flood, Harper

When
June 5, 7:05 PM CST to 8:05 PM CST
Where
Harper County, 5 mi E of Anthony
Reported by
TRAINED SPOTTER
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Highway 44 flooded.

Hail, Butler

When
June 5, 7:06 PM CST
Where
Butler County, Whitewater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -97.150

Thunderstorm Wind, Butler

When
June 5, 7:06 PM CST
Where
Butler County, Whitewater
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -97.150

Hail, Butler

When
June 5, 7:08 PM CST
Where
Butler County, Whitewater
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -97.150

Hail, Butler

When
June 5, 7:14 PM CST
Where
Butler County, 1 mi E of Brainerd
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -97.083

Thunderstorm Wind, Butler

When
June 5, 7:19 PM CST
Where
Butler County, Potwin
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -97.017

Branches 1-1 1/2 feet in diameter downed.

Thunderstorm Wind, Butler

When
June 5, 7:23 PM CST
Where
Butler County, Potwin
Measured
65 kt (75 mph)
Reported by
AMATEUR RADIO
Coordinates
37.950, -97.017

Occurred at Highway 196/NW 30th St. intersection.

Hail, Butler

When
June 5, 7:25 PM CST
Where
Butler County, Potwin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -97.017

Thunderstorm Wind, Butler

When
June 5, 7:25 PM CST
Where
Butler County, Potwin
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.950, -97.017

Hail, Butler

When
June 5, 7:27 PM CST
Where
Butler County, 7 mi NW of El Dorado
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.883, -96.950

Thunderstorm Wind, Butler

When
June 5, 7:33 PM CST
Where
Butler County, 7 mi NW of El Dorado
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.883, -96.950

Received three reports.

Thunderstorm Wind, Butler

When
June 5, 7:37 PM CST
Where
Butler County, 5 mi NW of El Dorado
Measured
78 kt (90 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -96.933

Hail, Sumner

When
June 5, 7:45 PM CST
Where
Sumner County, 7 mi N of Caldwell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -97.600

Thunderstorm Wind, Sumner

When
June 5, 7:45 PM CST
Where
Sumner County, 7 mi N of Caldwell
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.133, -97.600

Hail, Sumner

When
June 5, 7:45 PM CST
Where
Sumner County, 10 mi NW of Caldwell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -97.733

Thunderstorm Wind, Butler

When
June 5, 7:53 PM CST
Where
Butler County, El Dorado Res
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -96.817

Hail, Sumner

When
June 5, 8:01 PM CST
Where
Sumner County, Corbin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -97.550

Tornado, Sumner

When
June 5, 8:02 PM CST to 8:07 PM CST
Where
Sumner County, 1 mi SW of South Haven
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
AMATEUR RADIO
Coordinates
37.033, -97.417

No reports of damage.

Hail, Elk

When
June 5, 8:09 PM CST
Where
Elk County, 9 mi W of Howard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.467, -96.433

Tornado, Butler

When
June 5, 8:10 PM CST
Where
Butler County, 5 mi N of Rosalia
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.883, -96.617

Occurred in open country.

Thunderstorm Wind, Sumner

When
June 5, 8:13 PM CST
Where
Sumner County, 1 mi N of South Haven
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -97.400

Trees downed across highway.

Hail, Sumner

When
June 5, 8:15 PM CST
Where
Sumner County, Oxford
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -97.167

Thunderstorm Wind, Sumner

When
June 5, 8:15 PM CST
Where
Sumner County, Oxford
Measured
56 kt (64 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -97.167

Thunderstorm Wind, Sumner

When
June 5, 8:15 PM CST
Where
Sumner County, Oxford
Measured
56 kt (64 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -97.167

Thunderstorm Wind, Sumner

When
June 5, 8:24 PM CST
Where
Sumner County, Ashton
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -97.250

Tornado, Sumner

When
June 5, 8:24 PM CST
Where
Sumner County, Ashton
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -97.250

Occurred in open country.

Flash Flood, Sumner

When
June 5, 9:25 PM CST to 11:25 PM CST
Where
Sumner County, 2 mi E of Corbin
Reported by
TRAINED SPOTTER
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Roadway flooded.

Hail, Wilson

When
June 5, 9:40 PM CST
Where
Wilson County, 5 mi N of New Albany
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -95.933

Flash Flood, Sumner

When
June 5, 10:10 PM CST to June 6, 12:10 AM CST
Where
Sumner County, Geuda Spgs
Reported by
EMERGENCY MANAGER
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A few roads were impassable as well as a few washed out.

Hail, Sedgwick

When
June 5, 10:30 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Occurred at 31st S/Seneca intersection.

Flash Flood, Sumner

When
June 5, 11:01 PM CST to June 6, 12:55 AM CST
Where
Sumner County, 3 mi S of South Haven
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Many roads flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246252, 5246253, 5246254, 5246256, 5246257, 5246258, 5246259, 5246336, 5246338, 5246337, 5246339, 5246340, 5246341, 5246342, 5246343, 5246344, 5246345, 5246243, 5246346, 5246347, 5246348, 5246450, 5246349, 5246350, 5246255, 5246351, 5246352, 5246353, 5246354, 5246355, 5246356, 5246357, 5246358, 5246359, 5246360, 5246361, 5246362, 5246363, 5246364, 5246365, and more.